I am currently 50. Diagnosed at 42. Prostate removed, chemo, radiation, Casodex about 4 years ago (also made me miserable) Now on Lupron. I am miserable, the hot flashes are borderline painful, gaining weight even though I ride my bike hard in the upper cardio zone 1,000 miles a month. Since my PSA has dropped to .28 my Dr. agreed to go intermittent on the ADT. Not being a Dr I cannot fully understand why we must first become ADT resistant before moving on to other treatments. Does anyone have a DR thinking outside the box?
Are there any options s being tried b... - Advanced Prostate...
Advanced Prostate Cancer
I agree with you, the side effects suck. The issue is I do not know of anything else that works as well. One of the things is that over time the cancer will mutate to where it no longer needs testosterone to grow, whether you are on ADT or not. You put me to shame. I used to ride 1000 miles on my bike for the season, not in one month. Now a 20 mile ride wears me out.
You guys both have me beat .I can’t ride or even walk .Im lucky if I can ride 20 miles a week when I’m not in pain. I have some kind of acute pain in my hips that is keeping me on ice and resting on crutches. My dr s informed me to expect osteo and cardiac disease advancement. Didn’t expect it this fast. Awesome! Gruesome! Take care Dr.
Lulu, you just do what you can! It is not a race. There is a guy here with advanced cancer that runs marathons so he has us all beat!
So sorry that you are getting hit so fast with joint and cardio issues. Hopefully they are offering you some options. Joint pain can really lay you up. They want me to see a surgeon about my knees. I think I had enough operations for now though.
Thanks dr ! Truthfully I was never in that kind of long distance shape .mom is 90 but had 2hips &1knee done.Family history I feel speed up From APC . Never knew that hip bursitis could debilitate walking so instantly. Then as I researched what some of the main causes could be; gardening,raking ,shoveling,climbing steps,painting.I basically did all of that stuff including moveing some pretty big stones around the yard of our Rocky Mountain cabin this summer Wife told me not to. The common maintenance and yard work will have to wait ,at least for now. There also was a 77yr old gent in NYC, An APC patient that runs his own cross fit gym and lifts heavy wights ..and does very intense workouts. He was on 60 min several months ago. As always your opinion is appreciated .Thank you.
The idea is to ride out every treatment for as long as you can before moving on to the next one. Primary ADT usually gives you the longest ride. It's usually the first and most effective of all the treatments until you become resistant. In most cases, primary ADT gives you the most time of all the treatments available. I know that doesn't help with the side effects, but at least its effective.
I am also on Lupron right now and I agree that hot flashes really suck. Sounds like you are doing the best thing possible by working out. We do lose muscle mass so we have to do whatever we can to fight that. Good luck with treatments.
Hey, I spoke with my MedOnc and we agreed to stop my Lupron/Casodex after 30 months of it in June 2017, I didn't wanna encourage castrate resistance. Had 15 chemos in 2015 and now PSA is at 0.1 from 840 at DX in 01/2015. He said on 09/29/17 that he will be concerned with a PSADT of one month and going from maybe 0.2 to 0.4 and 0.4 to 0.8 before we restart ADT and maybe also with Zytiga. I said that I may wanna just do more Taxotere or even Cabazitaxel.Best to you guys - Randy
Are you using estrogen patches. They help a lot.
The other possible reason is that insurance companies are not wanting to pay for the expensive treatments before they HAVE to!! So they make you suffer before you move on. Unless someone has the money to do so, the medical standard treatment is what one will get.
I couldn't tolerate Lupron. My oncologist was able to get me onto abiraterone(Zytiga), which I'm now on as a monotherapy. I'm doing well.
As soon as abiraterone becomes generic, I expect a lot of oncologists will go to it directly for their patients who are having a terrible time on Lupron — or, indeed, maybe instead of Lupron.
How are the side effects?
I've found the side effects of abiraterone(Zytiga), compared to Lupron, to be few and tolerable ... but I had grown accustomed to the misery that was Lupron, and reconciled myself to a life without libido, with more intense moods (positive and negative), etc., etc.
Compared to Lupron, the hot flashes are less severe and less frequent (but not absent); the tendency to weight gain is less (but not absent); and — most importantly for me — the severe depression, manifested by no will and no interest to do anything, is almost completely gone. I lead a rich and fulfilling life now, which I couldn't have even imagined when I was on Lupron.
A different side effect is electrolytes, especially potassium. which I have to watch carefully here in Southern California when the weather is hot and dry and I sweat a lot.
Like so many here have stated we are all in the same boat but we tolerate our treatments differently. I was put on Zytiga,Prednisone, and Eligard which is a fancy name for Lupron in six month injection as First line of treatments. My side effects are hot flashes which are tolerable, ED which so far is managed with Viagra. I have occasionally had mood swings but then again had them before the medication I attribute them to being the hard headed Italian that I am.
I found that positive attitude, support from family and friends, along with my faith in God have helped me in this journey. I thank you all for being part of my new extended Brothers in arms
Best of luck and God bless.
You were on "Casodex about 4 years ago (also made me miserable)". But not Lupron at that time?
I was going to suggest that while in the IADT off phase, you use:
- Avodart, to inhibit T to DHT conversion
- & Casodex, to inhibit androgen receptor activation.
Your testosterone may not recover quickly after time on Lupron. I would monitor estradiol [E2] & request Arimidex if E2 goes over 30 pg/mL.
DIM-Plus is useful for pushing E2 down a benign metabolic pathway.
Are you on Metformin?
Hi Patrick...because of my relatively young age for this disease my DR wanted to keep me away from Lupron as along as possible and I did not disagree with him. I am not on metformin as with the exception of the cancer I am very healthy when it comes to blood sugar, cholesterol etc.... my BP even runs low at around 100/60, which is why I couldn’t take the Colindine while on Lupron to help with the hot flashes. Thank you for the input and suggestions. I will tease arch and talk with my DR about them. At this point in my mind I will not be going back on Lupron again, it was that bad for me.
Patrick, gave you a good prescription, I would add, for conversation--which I have mentioned about 20 times here, that if having to be or go back on Lupron, that you do it with the Vantas Implant. The shots take you up too high, and then down, while waiting for the next shot. The Vantas implant, puts out a steady flow, of a Leutenizing agent, from the implant point of the arm, and is good for 15 months[No Shots]. I have theorized, that a steady flow of L-agent, allows the body to not go into shock, of having the shots, and learns to adapt to the new condition. The side effects that we can physically feel are almost undetectable. I get a one warm glow a night for 15 seconds when lying down for sleep. The side effects we do not feel, like rising blood sugar, increased belly girth, a tendency towards Anemia, and afternoon fatigue can be addressed. These can be addressed, as Patrick mentioned with Metformin, also exercise is key to energizing the body against fatigue, and an amino Acid Chelate of iron, can help a little with anemia, if taken with high b-12, and Methyl Folate,
All my Docs. admit that the outcomes are the same whether on IADT, or ADT---but on IADT, you get to recover for that time, as some of your T, comes back, and the elimination of the Side effects.
For some they are more sensitive to Casodex, as a mono treatment. Others, are more sensitive to mono Leutenizing, and others are with both.
When off the suggestions, of DIM, Avodart, and keeping our E2 down at 20, is important as to preventing DHT, and the DIM will takes any DHT, to 2 Dihydoxy Estrogen byproducts, which are harmless, and eliminated, out of the body.
Hey. It's all mostly insurance related. You will most likely have to be on Lupron indefinitely. With maybe a break or two along the way. I hear you. Am 58 was diagnosed at 54 and have been through all of the treatments you've quoted plus. Hate...the hot flashes and weight gain. Plus muscle wasting.